Posted by Katherine
on October 01, 2000 at 18:17:41:
In Reply to: Re: Effects of long term use of Dilantin posted by Michelle on October 11, 1999 at 21:05:22:
: I am just scanning this web site and will give some insite on my sons side effects from Dilantin. He began having petit-mal seizures at 3yr. old and is now 17. In the last 2 years he has had 3-4 grand mals and is on 500mg of Dilantin to control the seizures. His liver functions are increased and he has burgundy/red 'hickey" like splotches on his neck and chest area. I think its liver toxicity. We are now exploring Network Chiropractic care that deals with the nervous system and spinal health and the messages that travel from the nervous system to the brain. He has worked with epilepsy patients with good results. Has anyone tried Chiropractic care for seizures...??
: : : Don,
: : : I have been on Dilantin for 13 years, and also have problems with my gums. It is a known side effect of Dilantin and your doctor and dentist should both be notified. Special attention should be taken of any changes of your gums. Swelling and bleeding are common. And this results in nearly all cases. Dilantin is a tried and true therapy for seizures of any kind whether related to epilepsy or not. I don't know what the initial cause of your episode of seizures was however, you may want to talk to your doctor about a lower dosage than you're taking. I am also interested in any and all harmful effects of Dilantin as a seizure control medication. I have a form of epilepsy that is clonic-tonic which means that I may have on-going seizures or a grand-mal episode. I am interested in any information on the lessening of bone density and co-ordination problems. I also have MS, a malformation in the brain, and macular degeneration of the eyes. My big question is how much more damage the drugs are causing than their usefulness to me? Good luck!
: : Hi Don: Oh your like me. I have MS too and am taking Dilantin. Had a bad grand mal at 39 in l994. I have terrible trouble with the Dilantin. NOw again its too high for me to tolerate so they've lowered it to 200 mg a day. What is your dose? I just got sick in March again and they say I have Hashimoto's thyroid disease too. Its an autoimmune thyroid disease.
: : Last month I started having double vision, vertigo, dizzyness, nausea, rapid heart rate. They'd upped my Dilantin to 400 mg and my thyroid med to .075. Well its gotten worse and worse. I completely stopped taking the Dilantin for two days after seeing the blood level at l7.21, for me I cannot tolerate a blood level over l3.
: : And four of my liver function tests were raised by about 50 points each. And the red blood cell tests, three of them were off. All Dilantin side effects. Three months ago all was fine in these tests. I have read and cannot find where the thyroid meds interact with the Dilantin, except that they can raise the Leothyroxine thyroid medicine blood levels. So I am thinking its the Dilantin being too high or maybe for me, they are interacting. Anything is possible. I had three doctor visits this week with the neurologist. tried to tell him I thought my Diilantin was too high but he didn't believe me. Then he tested and saw the liver function tests and such and lowered it. But am still having these spells where I get off balance, and then I get rapid heart rate, I've had horrid double vision but thats somewhat better since I stopped the Dilantin for two days. Its a catch 22 isn't it? Take it and don't have seizures but these awful side effects, or don't take it and risk a grand mal.
: : I have no answers.
I am interested in hearing from anyone that was taking Dilantin before their diagnosis of MS. I have been on Dilantin for about 30 years and was recently diagnosed with MS. The doctors tell me there is no relation but after researching the subject, I am beginning to doubt them. Any input anyone has would be greatly appreciated.